City Health Dept. Adds Pharmacy To Standing Order For Drug To Reverse Effects Of Heroin Overdose

NEW ORLEANS — The City of New Orleans Health Department (NOHD) announced another pharmacy location where people in New Orleans can purchase the drug Naloxone, which reverses the effects of a heroin or opiate overdose, over-the-counter through the standing order without a separate prescription. Naloxone, commonly referred to as Narcan, is now available at the Crescent City Pharmacy at 2240 Simon Bolivar Ave. in addition to the UMC Outpatient Pharmacy at 2000 Canal St.

         On Friday, January 29, 2016, the NOHD issued a public health advisory to notify the public of a significant increase in the number of heroin and opiate-related overdoses since January 8, 2016. Over the past few years, the use of heroin and opiates have been on the rise in New Orleans and across the country. Deaths from heroin have increased as 2014 overdoses tripled from 2010. Heroin is often cheaper than prescription opiates, but can also be stronger or mixed with other dangerous drugs. Due to this, overdoses are disproportionately high to the amount of people abusing heroin.

         As a result, the City’s Medical Director Dr. Joseph Kanter has issued a standing order for anyone in New Orleans to be able to purchase naloxone, a drug commonly referred to as Narcan, over-the-counter without a separate prescription.

         New Orleans Emergency Medical Services, New Orleans Fire Department and local hospital emergency departments have been using naloxone to treat heroin and opiate overdoses successfully for years. In 2015, the State of Louisiana began allowing all physicians in Louisiana to prescribe naloxone to individuals who request it without examining the individual to whom it may be administered. This allows friends and family members of heroin addicts to have naloxone available and able to administer the antidote quickly, which will increase its effectiveness. Anyone prescribed naloxone should be educated about how to identify the signs of an overdose, administer the nasal spray and then to immediately call 9-1-1 after administering the dose.

         For more information

 

 

Categories: Healthcare, Today’s Business News